New Mexico, 2015

Flash Flood in New Mexico, June 9, 2015

June 9, 2015 · NWS ABQ · 1 event in 1 county or zone

Daily rounds of showers and thunderstorms with locally heavy rainfall elevated the flooding threat over many areas of New Mexico. The persistent wet pattern that began at the end of April and continued through May did not let up during June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Daily rounds of showers and thunderstorms with locally heavy rainfall elevated the flooding threat over many areas of New Mexico. The persistent wet pattern that began at the end of April and continued through May did not let up during June. Slow-moving thunderstorms around Santa Fe County created minor flooding during the early afternoon around Pojoaque. Another cluster of thunderstorms around Las Vegas prompted flash flood warnings around 5pm. A powerful storm with torrential rainfall slammed the Conchas Dam area and damaged several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 9, 2:27 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 9, 2:27 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT TUE JUN 9 2015

...POTENTIAL FOR FLASH FLOODING TONIGHT THROUGH WEDNESDAY EVENING
ACROSS NORTHWEST AREAS...

.SYNOPSIS...
A RICH PLUME OF SUBTROPICAL MOISTURE WILL PASS NORTHWARD OVER
CENTRAL AND WESTRN NEW MEXICO TONIGHT AS THE REMNANT CIRCULATION
FROM FORMER HURRICANE BLANCA PASSES NORTHWARD THROUGH WESTERN
ARIZONA. RAIN RATES COULD REACH 1.5 INCHES PER HOUR IN STRONGER
STORMS...WITH THE GREATEST RISK OF FLASH FLOODING ACROSS NORTHWEST
AREAS. DRIER AIR WILL BEGIN TO FILTER INTO SOUTHERN PARTS OF THE
STATE WEDNESDAY...BUT NORTHERN AREAS WILL REMAIN MOIST AND
UNSTABLE THROUGH THE LATTER HALF OF THE WORK WEEK AS A LOW
PRESSURE SYSTEM CROSSES THE FOUR CORNERS FROM THE WEST AND STALLS
NEAR THE COLORADO AND NEW MEXICO BOARDER. A MOIST BACK DOOR COLD
FRONT WILL DIVE SOUTHWESTWARD INTO NEW MEXICO WHILE A TROUGH
DEEPENS OVERHEAD THIS WEEKEND SPREADING PRECIPITATION CHANCES TO
INCLUDE SOUTHERN AREAS AGAIN. ALL THIS UNSEASONABLE MOISTURE AND
THE BACK DOOR COLD FRONT WILL GENERALLY HOLD TEMPERATURES NEAR
AND BELOW THROUGH THE WEEKEND...EXCEPT FOR SOME ABOVE NORMAL
READINGS ACROSS THE EAST ON THURSDAY.

&&

.DISCUSSION...
CENTRAL AND WESTERN AREAS WILL EXPERIENCE A BROAD AREA OF PWATS 3
TO 6 STANDARD DEVIATIONS ABOVE THE MEAN FOR MID JUNE TONIGHT.
MODELS HAVE DEVELOPED A DICHOTOMY ON THE PLACEMENT OF STRONGER
PRECIPITATION TONIGHT...WITH THE HRRR...SPC SSEO AND NAM FAVORING
WEST CENTRAL INTO CENTRAL AREAS. THE GFS...ECMWF AND CANADIAN SHOW
BETTER COVERAGE OF PRECIPITATION OVER THE NORTHWEST. WE SIDED WITH
THE LATTER GROUP OF MODELS AND WILL ISSUE A FLASH FLOOD WATCH FROM
THE CHUSKAS TO THE SOUTHERN SAN JUAN MOUNTAINS WITH THIS FORECAST
PACKAGE. THIS AREA SHOULD SEE A BROADER AREA OF BETTER UPSLOPE
FLOW...AND MODELS DEPICT PERSISTENT PRECIPITATION THERE THROUGH
WEDNESDAY EVENING.

THE UPPER LOW THAT STALLS OVER COLORADO DURING THE LATER PART OF
THE WORK WEEK WILL EJECT NORTHEASTWARD SATURDAY. THEN...A BROAD
UPPER LEVEL TROUGH WILL AMPLIFY OVER THE DESERT SOUTHWEST IN ITS
WAKE. GFS AND ECMWF STALL THE TROUGH AXIS ROUGHLY ALONG THE NM/AZ
BORDER THROUGH AT LEAST SUNDAY...ALLOWING MOIST SOUTH AND
SOUTHEAST FLOW TO OVERSPREAD CENTRAL AND EASTERN AREAS ONCE FRIDAY
NIGHTS BACK DOOR COLD FRONT WASHES OUT. THIS SHOULD RESULT IN A
PRETTY WET WEEKEND FOR MANY PLACES. THE GFS DEPICTS THE UPPER
LEVEL TROUGH AXIS WILL SHIFT EAST OF NM MONDAY OR
TUESDAY...ALLOWING DRIER AIR INTO THE AREA FROM THE WEST WITH A
RESULTANT DECREASE IN STORM COVERAGE AND RAIN INTENSITY.
HOWEVER...THE ECMWF KEEPS A MODEST PLUME OF SUBTROPICAL MOISTURE
STREAMING NORTHWARD OVER THE STATE.

44

&&

.FIRE WEATHER...
A HIGH MOISTURE ENVIRONMENT WILL CONTINUE OVER
NORTHERN AND CENTRAL NEW MEXICO THROUGH TONIGHT. THIS WILL FUEL
HEAVY RAIN AT TIMES ACROSS WESTERN/CENTRAL AREAS.

THE FOCUS FOR HEAVIER RAIN WILL SHIFT TO EXCLUSIVELY NORTHERN AREAS
ON WEDNESDAY AS A WEAK MID LEVEL DRY INTRUSION PUSHES OVER SOUTHERN
AREAS. TEMPERATURES WILL REMAIN NEAR TO BELOW NORMAL AND HUMIDITY
VALUES WILL BE UNUSUALLY HIGH DESPITE THE DRY INTRUSION ALOFT.
GUSTINESS WILL DEVELOP ACROSS THE SOUTH AND EAST DUE TO INCREASES IN
WIND ALOFT.

THE DRY INTRUSION ALOFT WILL REMAIN OVER SOUTHERN/EASTERN AREAS ON
THURSDAY. THE PACIFIC TROUGH WILL IMPACT THE NORTHWEST THIRD TO HALF
AND PROVIDE ANOTHER ROUND OF WETTING RAIN DURING THE DAY AND THEN
EXPECT ACROSS THE EAST LATER IN THE DAY. HUMIDITY VALUES WILL LOWER
ON THURSDAY AND EXPECT SOME TEEN READINGS ACROSS THE SOUTH CENTRAL
LOWLANDS. THE SURFACE WIND FLOW WILL REMAIN GUSTY ACROSS THE
SOUTH/EAST.

WETTING RAINS WILL REMAIN ACROSS NORTHERN PORTIONS OF THE STATE ON
FRIDAY. THIS WILL BE ENHANCED BY A BACK DOOR COLD FRONT THURSDAY
NIGHT. SOME STRONGER DRYLINE ACTIVITY WILL BE FOUND TO THE
EAST...OVER WEST TEXAS ON FRIDAY BUT COULD SPILL INTO FAR EASTERN
PORTIONS OF THE FORECAST AREA.

RECYCLING OF MOISTURE WITH A BROAD PACIFIC TROUGH OVERHEAD WILL
REMAIN INTO THE WEEKEND. MODELS HAVE BEEN SHOWING THIS SO CONFIDENCE
IS PRETTY GOOD. THIS MEANS COOLER THAN NORMAL
TEMPERATURES...ABUNDANT AFTERNOON CLOUD COVER AND UNUSUALLY HIGH
HUMIDITY READINGS.

RESIDUAL MOISTURE IMPACTS WILL CONTINUE INTO EARLY NEXT WEEK. THE
MAIN QUESTIONS LIES WITH WHEN CONDITIONS DRY OUT. THE GFS REMAINS
BULLISH WITH A DRIER TREND STARTING AS EARLY AS TUESDAY. THE ECMWF
MODELS IS NOT AS PROGRESSIVE WITH THE DRYING BUT DOES LESSEN
COVERAGE AND RAINFALL AMOUNTS THROUGH NEXT WEEK. IT WILL REALLY BE
DEPENDENT ON THE NEXT PACIFIC TROUGH AND THE STRENGTH OF THE
WESTERLIES AND SUBSEQUENT DRY AIR INTRUSION FROM THE WEST. INITIAL
THOUGHT IS THAT THIS WEEK WOULD BE WETTER THAN NEXT WEEK. CONFIDENCE
IS MEDIUM.

50

&&

.AVIATION...
18Z TAF CYCLE
TROPICAL MOISTURE WILL CONTINUE TO FLOW NORTHWARD AND IMPACT
NORTHERN/CENTRAL NEW MEXICO THROUGH TONIGHT. TS ARE FORMING IN THE
SUNNIER OR MORE UNSTABLE AREAS ACROSS THE NORTH BUT LOOK FOR THE
REST OF THE AREA TO EXPERIENCE DESTABILIZATION AS THE AFTERNOON
PROGRESSES INTO THE EVENING. LONG PERIODS OF IMPACTS ARE EXPECTED
AT GUP/FMN/AEG/ABQ/SAF AND LVS. SOME MTN TOPS OBSCD EXPECTED AND
CANT RULE OUT MVFR CIGS TONIGHT DUE TO LONG DURATION RAIN. SHORT
DURATION VIS RESTRICTIONS DUE TO HEAVY RAIN ALSO ANTICIPATED
TODAY. NOT CARRYING MVFR CIGS/VIS AT THIS TIME THOUGH. TCC AND
ROW WILL BE IMPACTED THE LEAST AMOUNT.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  80  55  78 /  70  70  30  50
DULCE...........................  51  75  46  74 /  70  90  50  60
CUBA............................  52  75  50  76 /  80  70  40  30
GALLUP..........................  53  79  50  76 /  70  30  20  30
EL MORRO........................  52  79  50  77 /  80  20  20  20
GRANTS..........................  52  82  51  79 /  70  20  20  20
QUEMADO.........................  54  80  51  79 /  70  20  10  20
GLENWOOD........................  55  86  52  83 /  40  10   5   5
CHAMA...........................  50  70  45  71 /  70  80  50  50
LOS ALAMOS......................  58  76  56  78 /  60  60  40  30
PECOS...........................  56  77  55  80 /  50  40  20  20
CERRO/QUESTA....................  53  73  48  75 /  50  60  30  20
RED RIVER.......................  47  64  45  67 /  50  70  30  40
ANGEL FIRE......................  51  68  48  71 /  50  50  30  30
TAOS............................  52  75  48  77 /  40  50  30  20
MORA............................  53  76  51  78 /  50  50  30  20
ESPANOLA........................  55  81  53  83 /  50  40  30  30
SANTA FE........................  58  78  57  80 /  50  40  20  20
SANTA FE AIRPORT................  58  81  57  82 /  50  30  20  20
ALBUQUERQUE FOOTHILLS...........  62  85  61  85 /  60  20  20  10
ALBUQUERQUE HEIGHTS.............  63  85  64  86 /  50  20  10  10
ALBUQUERQUE VALLEY..............  62  87  63  88 /  50  10  10  10
ALBUQUERQUE WEST MESA...........  63  87  62  87 /  60  10  10  20
LOS LUNAS.......................  61  88  61  89 /  50  10   5  10
RIO RANCHO......................  63  86  61  86 /  60  10  10  20
SOCORRO.........................  63  91  62  91 /  40   5  10   5
SANDIA PARK/CEDAR CREST.........  57  80  58  82 /  60  20  20  10
TIJERAS.........................  59  83  59  84 /  60  20  20  10
MORIARTY/ESTANCIA...............  53  83  53  84 /  60  30  20  10
CLINES CORNERS..................  56  80  56  82 /  50  30  20  10
GRAN QUIVIRA....................  59  83  58  84 /  40  20  10  10
CARRIZOZO.......................  61  86  61  88 /  30  20  10   5
RUIDOSO.........................  56  80  57  82 /  40  30  20   5
CAPULIN.........................  57  78  55  81 /  20  50  30  10
RATON...........................  55  79  52  82 /  20  40  20  20
SPRINGER........................  57  81  54  84 /  20  40  20  10
LAS VEGAS.......................  55  78  54  80 /  30  40  20  10
CLAYTON.........................  64  84  61  89 /  20  30  20  10
ROY.............................  60  82  58  85 /  20  40  30  10
CONCHAS.........................  66  89  65  92 /  20  30  20   5
SANTA ROSA......................  64  88  63  90 /  20  30  10   5
TUCUMCARI.......................  65  89  65  93 /  10  20  10   5
CLOVIS..........................  64  88  63  92 /  10  10  10   5
PORTALES........................  66  90  65  93 /  10  10  10   5
FORT SUMNER.....................  66  89  65  92 /  20  10  10   5
ROSWELL.........................  65  93  65  97 /  10  10  10   5
PICACHO.........................  61  88  61  92 /  20  30  20   5
ELK.............................  60  83  61  86 /  20  30  20   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... NMZ501>504-510.

&&

44
Hazardous weather outlook, Jun 9, 4:49 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT TUE JUN 9 2015

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS WEST
AND NORTH CENTRAL NEW MEXICO LATE THIS MORNING INTO THIS
EVENING WITH SOME STRONGER STORMS PRODUCING LOCALLY HEAVY RAIN.
LOCALIZED MINOR FLOODING OR SUBSTANTIAL RUNOFF MAY OCCUR WITH THE
HEAVY RAIN PRODUCING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHEAST NEW MEXICO WEDNESDAY THROUGH FRIDAY AFTERNOON AND
EVENING. HAIL AND STRONG GUSTY WINDS WILL LIKELY BE THE MAIN
THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED.

43

In the hours before

Special weather statement, Jun 9, 2:57 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT TUE JUN 9 2015

NMZ532-092230-
EASTERN SAN MIGUEL COUNTY-
357 PM MDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SAN MIGUEL
COUNTY...

AT 357 PM MDT...A STRONG THUNDERSTORM WAS OVER CONCHAS DAM...OR 28
MILES SOUTHWEST OF MOSQUERO...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CONCHAS LAKE STATE PARK...CONCHAS DAM AND CONCHAS.

OTHER LOCATIONS AFFECTED INCLUDE CONCHAS DAM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3529 10420 3529 10433 3543 10433 3555 10415
      3538 10402
TIME...MOT...LOC 2157Z 233DEG 5KT 3541 10420

GUYER

The radar

The Cannon AFB radar (KFDX), 98 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
June 9, 4:20 PM MST to 5:00 PM MST
Where
San Miguel County, 1.88 mi W of Conchas to 1.33 mi W of Conchas
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.369, -104.213

Chunks of pavement removed from Big Mesa Road during heavy rainfall. High water was flowing over several portions of the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572269.